What are the side effects of Diphenhydramine?

default
Posted on Tue, 4 Apr 2017 in Medicines and Side Effects
Question: What are the side effects of diphenhydramine? What specifically is the reason for caution in using this drug in pediatric patients in the 2 year old age group? What can be the adverse effects? YYYY@YYYY
doctor
Answered by Dr. Remy Koshy 2 hours later
Brief Answer:
Explained below..

Detailed Answer:
Hello,
Thanks for posting your query,

Diphenhydramine is an antihistamine used to treat for rhinitis, skin rashes, hives etc. It is usually marketed as Benadryl.

General side effects of Diphenhydramine are:

- CNS depressant: causes increased drowsiness and sedation.
- Gastro-intestinal: dry mouth and mild nausea.
- Hypersensitivity: rash, photosensitivity and eczema.
- Cardiovascular- palpitations, tachycardia and hypotension.
- urinary retention in some, more common in elderly.
- Ocular- Blurred vision and dry eyes

This medication works by blocking a certain natural substance (histamine) that your body makes during an allergic reaction. Its drying effects on such symptoms as watery eyes and runny nose are caused by blocking another natural substance made by your body (acetylcholine).

Ideally it is not recommended in children less than 2 years of age, as they will be more prone to the general side effects like sedation and drowsiness, and may instead of sedation cause excitement in some.

Some of the adverse effects (which are also quite rare) are listed here:

- Blood disorders: thrombocytopenia, hemolytic anemia and agranulocytosis.
- Hallucinations
- Seizures
- Ectopic heartbeats

I would suggest you to only use this drug after proper prescription from a pediatrician.

Hope this helps.

I will be at your disposal for any further queries.

Regards
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
default
Follow up: Dr. Remy Koshy 10 hours later
So, it appears that the only reason for diphenhydramine not to be given to very young children is the risk it will be its greater sedative effect or there may be the reverse reaction of excitement. Any other reasons for being restrictive? It seems to me that the potential gains in the proper patient outweigh the rather minor risks. Am I missing anything? Thanks.
doctor
Answered by Dr. Remy Koshy 12 hours later
Brief Answer:
Diphenhydramine can be given in proper doses.

Detailed Answer:
Hi again,
Thanks for writing back,

Sorry for the delay in replying back,

Yes, you are right. Like I have said before, I have just mentioned the general and possible side effects. But, diphenhydramine can be given in proper calculated doses as per the weight and the age of the child, in relation to the symptomatic demand.

Kindly consult with a pediatrician for proper prescription and duration of the medicine for your granddaughter.

Hope this helps.

Please feel free to discuss further,

Regards
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
Answered by
Dr.
Dr. Remy Koshy

General & Family Physician

Practicing since :2014

Answered : 507 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication

Recent questions on  Hemolytic anemia

doctor1 MD

My daughter is 17 years old, and her BP is 85 over 73 with heart rate of 100. Should I take her to an emergency room? She has a history of severe...

doctor1 MD

Please help. I have been suffering from acute pseudoobstruction on a monthly basis for about a year now and the pain is becoming unbearable. I was...

doctor1 MD

am type 2 Diabetic also have blood condition called G6PD Deficiency i am asking what meds are right for me

doctor1 MD

I have autoimmune hemolytic anemia (Evans Syndrome). In Oct. 2010 I developed a cough that would not go away....had a ct scan and found multiple...

doctor1 MD

Hi, a cousin of mine aged 22 yrs was suffering from delayed periods and head ache since 2-3 yrs. She had recently taken an USG abdomen which...

doctor1 MD

patient had h/o ingestion of chlorphenicol for fever followed which had severe anemia with methemoglobinemia ,patient was investigated and found to...

doctor1 MD

My Sister-in-law was diagnosed 4 months ago with squamous cell carcinoma of the lung with metastasis to the humerous and pelvis. She presented...

Get personalised answers from verified doctor in minutes across 80+ specialties

129 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2